Psoriasis patients’ success with alternative TNF-a inhibitor influenced by response to first treatment

Patients with psoriasis who switched from one anti-tumor necrosis factor-alpha inhibitor to another were less likely to achieve a positive response to the second treatment if they exhibited primary inefficacy to the first treatment, according to recent study results.

Luigi Naldi, MD, director of Centro Studi GISED in Bergamo, Italy, and colleagues studied data from 5,423 patients with moderate to severe psoriasis who were part of the Italian Psocare Registry and were prescribed tumor necrosis factor-alpha (TNF-a) inhibitor therapy between September 2005 and September 2010.

Luigi Naldi, MD 

Luigi Naldi

Complete data were available for 105 patients (mean age, 47.4 years; 64.8% men) who switched to a second TNF-a inhibitor. Seventy-five percent improvement in Psoriasis Area Severity Index score (PASI 75) was achieved by 29% of patients at 16 weeks, 45.6% at 24 weeks and 74.1% at 52 weeks. Percentages were similar in patients who did not switch TNF-a inhibitors (P=.09).

Patients were more likely to reach PASI 75 if they switched TNF-a therapies because of a secondary loss of efficacy (loss of initial PASI 75 response; HR=2.7; 95% CI, 1.3-5.5) or experienced adverse events or intolerance (HR=2; 95% CI, 1-3.9) compared with those who switched because PASI 75 was never achieved (HR=1).

“Switching to a second TNF-alpha inhibitor can be effective in some psoriatic patients, particularly in cases of a secondary loss of response to a previous TNF-alpha inhibitor or to drug intolerance,” researchers concluded. “Treatments should always be tailored to each patient’s needs taking into account his/her characteristics [traditional drug use and tolerance, comorbidities, weight] and preferences [mode and frequency of drug administration] and, when it comes to switching from a TNF-alpha inhibitor to another drug, the reason the first was discontinued.”

Disclosure: See the study for a full list of relevant financial disclosures.